At least five drug overdoses within a 48-hour period has prompted the Grey Bruce Health Unit to issue an Opioid Alert to system partners.
Fentanyl is the suspected or probable opioid responsible for the overdoses, which were all non-fatal. None have been confirmed by toxicology.
Naloxone, a fast-acting drug used to temporarily reverse the effects of an opioid overdose, was administered in each of the overdoses.
Since Public Health issued the overdose alert Friday, there has been at least one additional local overdose.
The Grey Bruce Health Unit wishes to advise the public that all street drugs should be deemed highly toxic and FATAL.
We urge people who use drugs to do so as safely as possible by following basic Harm Reduction strategies, such as:
- Avoiding using alone.
– When using with someone else, avoid using at the same time;
– Call the OVERDOSE PREVENTION LINE at 1-888-688-6677 (NORS) if you must use alone
- Avoiding mixing different drugs. Mixing drugs, including alcohol, increases the risk of overdose;
- Going slow. Use smaller amounts and do test doses to check the strength of the drug;
- Knowing your tolerance. If using after a period of not using – use less;
- Getting overdose prevention training and carrying a Naloxone kit.
Overdose is a medical emergency. Call 911 or go to the Emergency Department. The Good Samaritan Drug Overdose Act provides protection from simple possession charges when 911 is called for an overdose.
Naloxone and safe drug-use equipment are available at the Grey Bruce Health Unit Monday to Friday 8:30 a.m. to 4 p.m., and through our participating sites. Call the Health Unit for details, or call 211.